Can radioactive iodine treatment cause leukaemia?
Could my father's acute leukaemia have been caused by my mother's radioactive iodine treatment for an enlarged thyroid gland?
Acute leukaemia can sometimes be caused by radiation exposure. But the radioactive iodine treatment wouldn’t have been the cause in this case.
Doctors use tiny amounts of a form of radioactive iodine (called I-131) to treat an enlarged thyroid. The amount of radiation your mother had would have been very small. A small dose of I-131 is used because the thyroid picks up iodine very easily. As it circulates in the bloodstream, the I-131 collects in the thyroid gland. The radiation in the iodine lessens every day – halving every 8 days. And all that time it is also being removed from the body in the sweat, urine and bowel movements (faeces). The amount of radiation in body waste is very small indeed and certainly nowhere near enough to cause leukaemia in anyone else.
In people having I-131 for thyroid cancer there is a very small increase in their risk of developing leukaemia. But it is important to remember that at the time of treatment the thyroid cancer would have been a much greater risk to their health.
Rated 1 out of 5 based on 1 votes
Question about cancer? Contact our information nurse team